Reducing Prednisolone Slowly

Celebrating that I have reduced Presdnol by 1mg started 15mg . By using the slow method advised by the group and have had a few little aches and twinges and fatigue restless nights and sweats. My qiestion is how long should I stay on the 14mg before I start to reduce again . I DO NOT want to relapse by going to fast re above experiances . I am gaining weight , yes puffy cheeks . I trying to exercise to keep my weight down go very very red in the face and sweat profusely and get out of breath easily . Keeping an eye on my blood pressure too. Seems endless plight some days

10 Replies

  • Have you agreed your reduction plan with a medic?

  • Yes basically wanted me to reduce from the minute I was put on them. Been taking since April unable to reduce because symptoms came back . This time with the 6days dose and then lower dose , 5days old dose and then lower dose , been ok ish. Now I'm on 14mg wondered if I should stay put abit till my body adapts to this? I see the rheumatology specialist in July!! Waiting time ah.

  • Sounds like my rheumy, reduction seems to be the only thing he can say. I do get bad sweats but they are hot flushes. I have had some really bad flare ups due to reducing too fast. The rheumy said I should expect it. He has no idea. I am just going to my GP from now on and ignoring him. In my case I need to go ultra slow. I have reduced from 20mg to 12.5mg in six months. We are supposed to be helped by taking steroids not go through agony.

  • I asked a similar question on the RA site. You might want to look at all the helpful responses I got.

    Everyone is different, but 1mg per month seems to be standard, though last time, I had to go as slowly as 0.5 mg pm when I got below 7.5 mg. this wasn't so much because of pain, but because of the emotional effect.

    I've just found a few interesting things which might help, so I'm posting them here in case anyone else has been on the emotional roller-coaster that I've been experiencing with Prednisilone....

    1. At about 10mg, one can take, say 10mg for 1 week, then alternate 10 and 9.5 for a week, then 9.5 for a week, then alternate 9.5 and 10. It comes to the same thing (1mg every 4 weeks), but even more gradually.

    2. One can start to split the dose, morning and lunchtime. I'd never take steroids later in the day, as sleep is already rubbish.

    3. Apparently, if one temporarily reduces Vitamin D, it will help prevent discomfort caused by dysregulated vitamin D metabolism. I had increased mine!

    But I'm not a doctor!

    Good luck.

  • Thanks Jora , I'm happy that I have reduced 1mg , just want to down tell steroids and because I still have the old type symptoms (not as bad as they where ) should I wait awhile before I reduce again ? That's my question, don't want to go back where I started in the horrible beging when PMR was diagonised?

  • Hi 369yds

    I wish I could be more helpful, but I dare not attempt offer any guesses, for that is what they would be. Although I had PMR-onset, my condition is really Rheumatoid Arthritis, so the protocol might be different, quite apart from the patient Y's be different. Can you ring a specialist nurse for advice.

    I know it's not enough, but you have my sympathy.

  • 369yds, were you someone who had raised blood markers (ESR and CRP) at diagnosis? If so, then it may help for these to be repeated - if they have returned to normal or have significantly improved, and your symptoms are also improved following the reduction to 14mgs, then remaining on this dose for 3-4 weeks should be possible, always remembering that we are all different in our response to both the illness and the treatment. Be careful with what that "exercise" is that is causing you to go "very very red in the face and sweat profusely and get out of breath easily". You should not be pushing yourself this hard especially in the early days of treatment - you need lots of R&R to allow the steroids to do their job of controlling the inflammation, always remembering that they are not curing anything, just "controlling".

  • Since you are using the very slow regime I suggest it is fairly much a question of "how long is a piece of string?". The idea of the very slow rate is that you are less likely to have the steroid withdrawal pain that is the primary problem. If you spend a week at the new dose and feel OK there is no reason not to start on the next 1mg. You can stop at any time and mark time if you feel there is any return of pain. Wherever you are, the amount of new dose has you taking less than before.

    Jora - the rate 369yds is using is even slower than the one you speak of. It takes a few weeks to reduce 1mg and many patients have already found it works well for them.

  • I did 3 weeks at one dose before lowering. It got harder at 5 mgs. Then I reduced 1/2 mg per reduction. Yesterday was my last dose of 1/2 mg. I will see how today goes.

  • I'm glad I decided to reply to this as I looked at the date I received the last batch of prednisolone and realise that I've been reducing the dose very slowly. I don't have a Rheumy, and my GP is happy to leave it to me to reduce at the speed I want to. I started 2 months ago from 10mgs and am now down to 8.9mgs (average). That's 10mgs on Sundays, Tuesdays, Thursdays and Saturdays, and 7.5mgs on the other days. The only 'pains' I've had is on the front of my right thigh just above the knee, and a general discomfort, by no means an ache or pain, at the back of my legs, relieved by stretching my legs. Getting out of a low bed, and getting up from chairs is not as easy as it was prior to PMR but it doesn't cause any real difficulty most days. I think next week I'll drop to 8.55mgs (3 at 10mgs and 4 at 7.5mgs)

You may also like...